The Hopf bifurcation with symmetry for the Navier-Stokes equations in \((L_ p(\Omega))^ n\), with application to plane Poiseuille flow. (English) Zbl 0686.35010

Let \(\Omega \subset {\mathbb{R}}^ n\), \(n=2,3\), be such that each direction is either bounded or infinite and periodic, \(k=(k_ 1,...,k_ n)\) a wave number vector, U a solution of the stationary Navier-Stokes equations. The governing equations are \[ (*)\quad \sum^{n}_{i=1}k_ i\partial u_ i/\partial x_ i=0, \]
\[ \partial u_ i/\partial t+\sum^{n}_{j=1}k_ j\partial /\partial x_ j(U_ iu_ j+u_ iU_ j+u_ iu_ j)+k_ i\partial p/\partial x_ i-\lambda \Delta u_ i=0,\quad i=1,...,n. \] Let \(C^{\infty}_{0,\sigma}(\Omega):=\{u\in C^{\infty}_ 0(\Omega):\) \(\sum^{n}_{i=1}k_ i\partial u_ i/\partial x_ i=0\}\), \(X_ p:=closure\) of \(C^{\infty}_{0,\sigma}(\Omega)\) in \((L_ p(\Omega))^ n\). (*) can be formulated as abstract equation in \(X_ p:\) \[ (**)\quad du/dt+Au=M(U)u+N(u,u),\quad t>0. \] Using the fact that the Stokes operator A generates an analytic semigroup in X for \(1<p<\infty\) the author proves that (**) has a unique local solution \(u\in C((0,\tau),D(A))\cap C((0,\tau),X_ p)\) for \(p>n\) satisfying \(u(0)=u_ 0\) for any \(u_ 0\in X_ p\). Let Z be the complexification of \(D(A^{1/2})\) in \(X_ p\), let \(C_{2\pi}(R,Z)\) be the space of continuous \(2\pi\)-periodic functions mapping R into Z. To prove the occurrence of Hopf bifurcation to (**) with \(\lambda\) as bifurcation parameter the Lyapunov-Schmidt method is applied to some integral equation which is generated by a compact operator. This leads to a finite-dimensional branching equation which is equivariant with respect to some spatial symmetry group. In the last section the theory is applied to the problem of time periodic solution bifurcating from planar Poiseuille flow in the presence of spatial symmetry \(SO(2)\times O(2)\times S\) where O(2) invariance is in the spanwise direction. In this case, the author proves that generically there is a bifurcation to oblique travelling waves as well as standing-travelling waves (stationary in the spanwise direction, travelling in the down-stream direction). There are points of degeneracy on the neutral surface. These points are determined numerically. An analysis in the neighbourhood of the degenerate points yields more complex periodic solutions as well as branches of quasi-periodic solutions.
Reviewer: K.R.Schneider


35B32 Bifurcations in context of PDEs
35G10 Initial value problems for linear higher-order PDEs
35K25 Higher-order parabolic equations
35Q30 Navier-Stokes equations
76N10 Existence, uniqueness, and regularity theory for compressible fluids and gas dynamics
35K15 Initial value problems for second-order parabolic equations
35B10 Periodic solutions to PDEs
Full Text: DOI


[1] T. S. Chen & D. D. Joseph [1973] Subcritical Bifurcation of Plane Poiseuille Flow, J. Fluid Mech. 58, pp. 337–351. · Zbl 0272.76023 · doi:10.1017/S0022112073002624
[2] M. G. Crandall & P. H. Rabinowitz [1978] The Hopf Bifurcation Theorem in Infinite Dimensions, Arch. Rational Mech. Anal. 67, pp. 53–72. · Zbl 0385.34020 · doi:10.1007/BF00280827
[3] P. G. Drazin & W. Reid [1981] Hydrodynamic Stability, Cambridge Univ. Press.
[4] T. Erneux & B. J. Matkowsky [1984] Quasi-Periodic Waves Along a Pulsating Propagating Front in a Reaction Diffusion Equation, SIAM J. Appl. Math. 44, pp. 536–544. · Zbl 0558.76044 · doi:10.1137/0144036
[5] A. Friedman [1976] Partial Differential Equations, Krieger Publishing.
[6] H. Fujita & T. Kato [1964] On the Navier-Stokes Initial Value Problem, Arch. Rational Mech. Anal. 16, pp. 269–315. · Zbl 0126.42301 · doi:10.1007/BF00276188
[7] D. Fujiwara & H. Morimoto [1977] An L p-Theorem of the Helmholtz Decomposition of Vector Fields, J. Fac. Sci. Univ. of Tokyo, Sec. IA, 24, pp. 685–700. · Zbl 0386.35038
[8] A. Georgescu [1985] Hydrodynamic Stability Theory, Martinus Nijhoff Publishers, Romania. · Zbl 0608.76035
[9] Y. Giga [1981] Analyticity of the Semi-group Generated by the Stokes Operator in L p Spaces, Math. Z., 178, pp. 297–329. · doi:10.1007/BF01214869
[10] Y. Giga [1985] Domains of Fractional Powers of the Stokes Operator in L p Spaces, Arch. Rational Mech. Anal. 89, pp. 251–265. · Zbl 0584.76037 · doi:10.1007/BF00276874
[11] Y. Giga & T. Miyakawa [1985] Solutions in L p Of the Navier-Stokes Initial Value Problem, Arch. Rational Mech. Anal. 89, pp. 267–281. · Zbl 0587.35078 · doi:10.1007/BF00276875
[12] M. Golubitsky & M. Roberts [1987] A Classification of Degenerate Hopf Bifurcation with O(2) Symmetry, J. Diff. Eqns. 69, pp. 216–264. · Zbl 0635.34036 · doi:10.1016/0022-0396(87)90119-7
[13] M. Golubitsky & D. Schaeffer [1985] Singularity and Groups in Bifurcation Theory, Vol. I, Springer-Verlag, New York. · Zbl 0607.35004
[14] M. Golubitsky & I. Stewart [1985] Hopf Bifurcation in the Presence of Symmetry, Arch. Rational Mech. Anal. 87, pp. 107–165. · Zbl 0588.34030 · doi:10.1007/BF00280698
[15] D. Gottlieb & S. A. Orszag [1977] Numerical Analysis of Spectral Methods: Theory and Applications, SIAM Monograph CBMS-NSF Series. · Zbl 0412.65058
[16] T. Healey [1988] Global Bifurcation and Continuation in the Presence of Symmetry with an Application to Solid Mechanics, SIAM J. Math. Anal. 19, pp. 824–840. · Zbl 0664.34052 · doi:10.1137/0519057
[17] M. Heard & S. Rankin [1987] Weak Solutions of a Parabolic Integrodifferential Equation, to appear in J. Math. Anal. Appl. · Zbl 0674.45010
[18] T. Herbert [1976] Periodic Secondary Motions in a Plane Channel, Proc. 5th Conf. on Num. Fl. Dyn., LNP # 59, Springer-Verlag, pp. 235–240. · Zbl 0382.76037
[19] G. Iooss [1972] Existence et stabilité de la solution périodique secondaire intervenant dans les problèmes d’évolution du type Navier-Stokes, Arch. Rational Mech. Anal. 47, pp. 301–329. · Zbl 0258.35057 · doi:10.1007/BF00281637
[20] G. Iooss [1984] Bifurcation and Transition to Turbulence in Hydrodynamics, in Bifurcation Theory and Applications, LNM # 1057, Springer-Verlag, pp. 152–201. · Zbl 0537.58037
[21] V. I. Iudovich [1971] The onset of Auto-oscillations in a fluid, J. Appl. Math. Mech. 35, pp. 587–603. · Zbl 0247.76044 · doi:10.1016/0021-8928(71)90053-0
[22] J. Ize [1979] Periodic Solutions of Nonlinear Parabolic Equations, Comm. PDE’s, 4 (12), pp. 1299–1387. · Zbl 0436.35012 · doi:10.1080/03605307908820129
[23] D. D. Joseph [1976] Stability of Fluid Motions I, Springer-Verlag. · Zbl 0345.76022
[24] D. Joseph & D. Sattinger [1972] Bifurcating Time Periodic Solutions and Their Stability, Arch. Rational Mech. Anal. 45, pp. 79–109. · Zbl 0239.76057 · doi:10.1007/BF00253039
[25] T. Kato [1984] Perturbation Theory for Linear Operators, Springer-Verlag. · Zbl 0531.47014
[26] H. Kielhöfer [1970] Hopf Bifurcation at Multiple Eigenvalues, Arch. Rational Mech. Anal. 69, pp. 53–83. · Zbl 0398.34058 · doi:10.1007/BF00248410
[27] E. Knobloch [1986] On the Degenerate Hopf Bifurcation with O(2) Symmetry, in Contemporary Mathematics, Vol.. 56 (Golubitsky & Guckenheimer, Eds.), AMS, pp. 193–201. · Zbl 0642.34042
[28] E. Knobloch, A. E. Deane, J. Toomre, & D. R. Moore [1986] Doubly Diffusive Waves, in Contemporary Mathematics, Vol. 56 (Golubitsky and Guckenheimer, Eds.), AMS, pp. 203–216.
[29] T. Miyakaya [1981] On the Initial Value Problem for the Navier-Stokes Equations in L p Spaces, Hiroshima Math. J. 11, pp. 9–20.
[30] S. A. Orszag [1971] Accurate Solution of the Orr-Sommerfeld Stability Equation, J. Fluid Mech. 50, pp. 689–703. · Zbl 0237.76027 · doi:10.1017/S0022112071002842
[31] J. Pugh [1988] Finite Amplitude Waves in Plane Poiseuille Flow, Ph. D. Thesis in Applied Math., Cal Tech. · Zbl 0645.76048
[32] S. Rankin [1987] Semilinear Evolution Equations in Banach Spaces with Applications to Parabolic PDE’s, preprint.
[33] W. Rudin [1973] Functional Analysis, McGraw-Hill. · Zbl 0253.46001
[34] P. G. Saffman [1983] Vortices, Stability, and Turbulence, in Annals of the N.Y. Academic of Science 404, pp. 12–24. · doi:10.1111/j.1749-6632.1983.tb19411.x
[35] D. Sattinger [1971] Bifurcation of Periodic Solutions of the Navier-Stokes Equations, Arch. Rational Mech. Anal. 41, pp. 66–80. · Zbl 0222.76022 · doi:10.1007/BF00250178
[36] D. H. Sattinger [1983] Branching in the Presence of Symmetry, SIAM Monograph CMBS-NSF Series #40.
[37] J. Serrin [1959] On the Stability of Viscous Fluid Motions, Arch. Rational Mech. Anal. 3, pp. 1–13. · Zbl 0089.40803 · doi:10.1007/BF00284160
[38] A. E. Taylor & D. C. Lay [1980] Introduction to Functional Analysis, 2nd Edition, John Wiley. · Zbl 0501.46003
[39] A. Vanderbauwhede [1978] Alternative Problems and Symmetry, J. Math. Anal. Appl. 62, pp. 483–494. · Zbl 0385.47040 · doi:10.1016/0022-247X(78)90141-5
[40] A. Vanderbauwhede [1982] Local Bifurcation and Symmetry, Pitman, Res. Notes in Math. #75.
[41] F. Weissler [1981] The Navier-Stokes Initial Value Problem in L p, Arch. Rational Mech. Anal. 74, pp. 219–230. · Zbl 0454.35072 · doi:10.1007/BF00280539
[42] J. Zahn, J. Toomre, E. Spiegel, & D. Gough [1974] Nonlinear Cellular Motions in Poiseuille Channel Flow, J. Fluid Mech. 64, pp. 319–345. · Zbl 0369.76047 · doi:10.1017/S0022112074002424
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.